Alert archive / South Dakota / Red Flag Warnings in 2026
Red Flag Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Feb 17, 2026, 10:06 PM CST for 4 states. It took effect at Feb 18, 2026, 10:00 AM CST. It was in force for 8 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 2026, 10:06 PM CST (04:06 UTC)
- In effect from
- Feb 18, 2026, 10:00 AM CST
- Expired
- Feb 18, 2026, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 32 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 10:00 AM CST | NON-TSTM WND GST 54 | 1 Sw Magnolia, MN | Mesonet station MN147 I-90 - Magnolia - Mp 21.6. |
| Feb 18, 10:04 AM CST | NON-TSTM WND GST 54 | 3 Ssw Beresford, SD | Mesonet station 16 SD RWIS Beresford. |
| Feb 18, 10:12 AM CST | NON-TSTM WND GST 48 | 3 Se Jefferson, SD | Mesonet station 53 SD RWIS North Sioux City. |
| Feb 18, 10:15 AM CST | NON-TSTM WND GST 49 | 3 Ne Sibley, IA | Mesonet station RSYI4 Sibley. |
| Feb 18, 10:15 AM CST | NON-TSTM WND GST 54 | 3 Nne Sheldon, IA | AWOS station KSHL Sheldon Airport. |
| Feb 18, 10:15 AM CST | NON-TSTM WND GST 55 | 1 Ne Maurice, IA | AWOS station KSXK 1 NE Maurice. |
| Feb 18, 10:15 AM CST | NON-TSTM WND GST 55 | 7 Ene Melvin, IA | Mesonet station GW5355 MAY CITY. |
| Feb 18, 10:20 AM CST | NON-TSTM WND GST 56 | 3 Nnw Sioux Falls, SD | ASOS station KFSD Sioux Falls Airport. |
| Feb 18, 10:24 AM CST | NON-TSTM WND GST 54 | 2 Wsw Terril, IA | Mesonet station FW7399 TERRIL. |
| Feb 18, 10:45 AM CST | NON-TSTM WND GST 49 | 5 S Canova, SD | Mesonet station FW2665 Canova. |
| Feb 18, 10:55 AM CST | NON-TSTM WND GST 58 | 3 Wsw Lakeside, IA | AWOS station KSLB Storm Lake Airport. |
| Feb 18, 11:35 AM CST | NON-TSTM WND GST 50 | 3 W Dickens, IA | Mesonet station RSPI4 Spencer. |
| Feb 18, 11:50 AM CST | NON-TSTM WND GST 47 | 1 Ssw Hawarden, IA | Mesonet station FW6302 Hawarden. |
| Feb 18, 11:55 AM CST | NON-TSTM WND GST 50 | 4 Ne Sioux City, IA | Mesonet station RSMI4 Sioux City. |
| Feb 18, 12:04 PM CST | NON-TSTM WND GST 47 | 1 S Cherokee, IA | AWOS station KCKP Cherokee Municipal Airport. |
| Feb 18, 12:10 PM CST | NON-TSTM WND GST 59 | 2 Ne Truesdale, IA | Mesonet station RSLI4 Storm Lake. |
| Feb 18, 12:24 PM CST | NON-TSTM WND GST 50 | 2 Sw Sergeant Bluff, IA | ASOS station KSUX Sioux Gateway Airport. |
| Feb 18, 2:00 PM CST | NON-TSTM WND GST 45 | 1 Nnw Ida Grove, IA | Mesonet station RIGI4 Ida Grove. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2261 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978 WWUS83 KFSD 180406 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1006 PM CST Tue Feb 17 2026 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-057>071-181215- /O.UPG.KFSD.FW.A.0002.260218T1700Z-260219T0000Z/ /O.NEW.KFSD.FW.W.0002.260218T1600Z-260219T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 1006 PM CST Tue Feb 17 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF INTERSTATE-90... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 6 PM CST Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Nobles, Jackson and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
847 WWUS83 KFSD 180847 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 247 AM CST Wed Feb 18 2026 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-057>071-181830- /O.CON.KFSD.FW.W.0002.260218T1600Z-260219T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 247 AM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF INTERSTATE-90... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Nobles, Jackson and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread very quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
262 WWUS83 KFSD 181808 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1208 PM CST Wed Feb 18 2026 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-057>071-190000- /O.CON.KFSD.FW.W.0002.000000T0000Z-260219T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 1208 PM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF INTERSTATE-90... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Nobles, Jackson and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
676 WWUS83 KFSD 182355 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 555 PM CST Wed Feb 18 2026 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ050-057>071-190100- /O.EXP.KFSD.FW.W.0002.000000T0000Z-260219T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 555 PM CST Wed Feb 18 2026 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND SOUTH OF INTERSTATE-90... Temperatures have begun to cool, increasing humidity values above critical thresholds. Although breezy winds will persist into the evening hours, the increasing humidity is putting an end to any fire danger across the area. Thus, the Red Flag Warning is allow to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 17, 5:50 PM CST, 4 hours 16 minutes earlier. Its key messages:
- Isolated strong to severe thunderstorms can't be ruled out this evening, especially east of I-29. 60 mph wind gusts will be the threat, though widespread strong to severe storms are not expected.
- Winds increase tonight into tomorrow morning, gusting up to 50 mph at times especially north of I-90 and into portions of northwest Iowa. This will also lead to fire weather concerns especially along and south of I-90 where relative humidity values will be lowest.
- The potential for light accumulating snow returns Thursday into Thursday night. The best chance for at least an inch of snow (40-60%) is south of I-90 at this time. A narrow band of 2-4+" inches may set up over parts of our area, though uncertainty in the placement of this heavier band remains high.
Area forecast discussion, Feb 17, 5:50 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
550 PM CST Tue Feb 17 2026
.KEY MESSAGES...
- Isolated strong to severe thunderstorms can't be ruled out
this evening, especially east of I-29. 60 mph wind gusts will
be the threat, though widespread strong to severe storms are
not expected.
- Winds increase tonight into tomorrow morning, gusting up to 50
mph at times especially north of I-90 and into portions of
northwest Iowa. This will also lead to fire weather concerns
especially along and south of I-90 where relative humidity
values will be lowest.
- The potential for light accumulating snow returns Thursday
into Thursday night. The best chance for at least an inch of
snow (40-60%) is south of I-90 at this time. A narrow band of
2-4+" inches may set up over parts of our area, though
uncertainty in the placement of this heavier band remains
high.
&&
.DISCUSSION...
Issued at 240 PM CST Tue Feb 17 2026
One last very warm February day out there, with temperatures having
climbed mainly into the 60s. It's been a breezy day too, and
these winds will diminish this evening, at least for a few
hours. A cold front will be moving through the area this evening
as well and will help provide some lift for showers to develop.
These showers will actually some elevated instability to work
with, and thus a few thunderstorms cannot be ruled out. Can't
entirely rule out an isolated severe storm as there will be
ample dry air beneath these elevated storms. This would mean
gusts potentially as high as 60 mph, but widespread strong to
severe storms are not expected. Synoptic winds will increase
through tonight as strong cold air advection pushes into the
area behind the cold front, with gusts up to 50 mph expected.
This will be the case especially for areas north of I-90 where
the Wind Advisory has been expanded to include the rest of
southwest Minnesota north of I-90. These stronger winds will
spread into northwest Iowa heading into tomorrow morning, but
the current thinking is the chances for these stronger wind
gusts in excess of 45 mph will only last an hour or two, so did
not expand the advisory at this time and will be captured by the
Fire Weather Watch. More on that in the fire weather discussion
later on.
Some wrap-around precipitation may impact mainly the Highway-14
corridor late tonight into tomorrow morning. This will likely start
as light to very rain, turn to light to very light snow, and then
back to rain before exiting. Not expecting any snow with this to
accumulate, but there could be very brief reductions in
visibility in any light snow due to the stronger winds that
will be in place during the morning commute tomorrow.
Temperatures turn cooler heading into the day tomorrow behind
the aforementioned cold front, with highs mainly in the 40s and
50s. Of course, this is still above normal, but it only gets
colder from here.
Heading into Wednesday night and Thursday, a surface low will move
across the central Plains, with most guidance then pulling the
system northeastward to the Great Lakes by Thursday night/Friday.
17.12z guidance has continued to show the southerly trend of the low
through the central Plains as shown in the 17.06z guidance, and this
has lead to the latest NBM pulling the 2+ inch snow amounts farther
south and east closer to a Sioux City, IA to Jackson, MN line.
Looking at the 17.12z ensembles, there appears to be less of a
noticeable southerly trend as some of the deterministic models, so
it's entirely possible the next suite of deterministic guidance
starts to pull the snow farther north again. All that to say, still
a lot of uncertainty in exact amounts, but even with light snow,
reductions in visibility will be possible due to breezy conditions.
As of now and based on the current forecasted track of the system,
most spots south of I-90 look to see a moderate (40-60%) chance of
snow of at least one inch of snow. There may be a narrow stripe of 2-
4+" of snow depending on where the heaviest band of snow moves
through. This would be favoring areas closer to the Highway-20
corridor at this time, but again uncertainty remains high on where
this band sets up, so be sure to keep up to date with the latest
forecast. Chances of greater than 4 inches of snow remains low
(<20%), but can't be completely ruled out.
For timing, look for some light snow to start to move into the
Missouri River Valley by Thursday morning, with snow chances
gradually lifting northeastward through the afternoon and evening.
Snow should exit from northwest Iowa and adjacent southwest
Minnesota Thursday night. Not much time to look into the long-range
forecast, but temperatures do look to be colder heading into the
weekend. Highs return mainly to the 20s and 30s with lows down in to
single digits, though temperatures could trend colder or warmer
depending on how much snow falls.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 540 PM CST Tue Feb 17 2026
Mainly VFR conditions will continue this TAF period. Taking a
look across the area, we're starting to see stratus fill in with
pockets of showers and thundershowers move into the Missouri
River Valley this evening. As this developing activity lifts
northeastwards, could see a few -SHRA at all of our TAF sites.
Otherwise, breezier conditions will continue for the majority of
our TAF period with gusts between 40-50 mph expected. Lastly,
could see some patchy LLWS tonight mainly south of I-90.
&&
.FIRE WEATHER...
Issued at 240 PM CST Tue Feb 17 2026
Winds will be stronger heading into the day on Wednesday, gusting in
excess of 40 mph at times especially during the morning hours and
especially north of Highway-18. Relative humidity values will be
dropping to critical levels in the afternoon, especially along and
south of I-90. So even though winds will be slowly diminishing
through the afternoon hours, there is enough overlap especially
along and south of I-90 to warrant issuing a Fire Weather Watch 11
am to 6 pm tomorrow. Wind direction should primarily be out of the
west through the day tomorrow. Fire weather conditions will diminish
on Thursday and through the weekend as snow chances and colder
temperatures make a return.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Wednesday morning through Wednesday
afternoon for SDZ050-057>071.
Wind Advisory from midnight tonight to noon CST Wednesday for
SDZ038>040-052>061.
MN...Fire Weather Watch from Wednesday morning through Wednesday
afternoon for MNZ089-090-098.
Wind Advisory from midnight tonight to noon CST Wednesday for
MNZ071-072-080-081-097.
IA...Fire Weather Watch from Wednesday morning through Wednesday
afternoon for IAZ001>003-012>014-020>022-031-032.
NE...Fire Weather Watch from Wednesday morning through Wednesday
afternoon for NEZ013-014.
&&
DISCUSSION...Samet
AVIATION...05
FIRE WEATHER...SametHazardous weather outlook, Feb 17, 3:38 AM CST, 18 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CST Tue Feb 17 2026 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-180945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 338 AM CST Tue Feb 17 2026 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Increasing southeast winds will result in elevated fire danger today. Scattered showers and even a few thunderstorms will move east to northeast across the area this evening. Severe weather is not expected; however, the high-based showers and storms may produce isolated wind gusts up to 50 MPH. Westerly winds gusting 35 to 45 MPH will become more prevalent after midnight tonight, strongest along and north of Interstate 90. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds gusting 30 to 45 MPH will continue Wednesday morning, diminishing through the afternoon. The gusty winds and very dry air will result in elevated to near-critical fire weather conditions. Wintry travel conditions return late in the work week with increasing snow chances Thursday and Thursday night. While exact amounts are uncertain, there is a moderate (50 to 70 percent) probability of totals exceeding 2 inches over most of the area. Breezy north winds may also produce areas of blowing snow. Those with late week travel plans will want to monitor the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:37 AM CST | High Wind Warning | FSD | Aurora, Beadle, Brookings, Brule, Jerauld, Kingsbury and 4 more | 7 hr |
| Feb 18, 4:37 AM CST | Wind Advisory | FSD | Aurora, Beadle, Brookings, Brule, Jerauld, Kingsbury and 4 more | 10 hr |
| Feb 18, 8:13 AM CST | Winter Weather Advisory | FSD | Brookings, Kingsbury | 5 hr |
| Feb 18, 12:59 PM CST | Winter Weather Advisory | FSD | Bon Homme, Charles Mix, Clay, Gregory, Union, Yankton | 35 hr |
Nearby
Red Flag Warnings in South Dakota, 2026Red Flag Warnings in Iowa, 2026Red Flag Warnings in Minnesota, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.